Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 5, 2003, 5:13 PM CST for Neshoba County, Newton County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2003, 5:13 PM CST (23:13 UTC)
- Expired
- Mar 5, 2003, 6:10 PM CST
- In force
- 57 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Neshoba County, MS, Newton County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 2:45 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625
WUUS54 KJAN 052313
SVRJAN
MSC099-101-060010-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CST WED MAR 5 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI
* UNTIL 610 PM CST
* AT 512 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES SOUTHWEST OF
PHILADELPHIA TO 9 MILES SOUTH OF FOREST...MOVING NORTHEAST AT 60
MPH.
* SEVERE THUNDERSTORMS WILL...
BE NEAR PEARL RIVER AT 515 PM CST
BE NEAR PHILADELPHIA...CONEHATTA AT 520 PM CST
BE NEAR NESHOBA...UNION...TUCKER...NEWTON AT 525 PM CST
BE NEAR DECATUR AT 530 PM CST
BE NEAR LITTLE ROCK...HICKORY AT 535 PM CST
DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3293 8931 3261 8930 3225 8933 3224 8893
3292 8893
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 10:35 AM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Mar 5, 10:35 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE JACKSON MS 1035 AM CST WED MAR 5 2003 VAPOR IMAGERY SHOWS STRONG SHORTWAVE TROUGH OVER NORTHERN MEXICO. THIS WILL AID IN THUNDERSTORM DEVELOP BY MID TO LATE AFTERNOON OVER THE REGION. WITH 850 TEMPS AT 15C...GOOD UPPER JET AND TEMPS ALREADY IN THE MIDDLE 60S ON THE COAST....EXPECT LOW LEVEL CLOUDS TO MIX OUT THIS AFTERNOON. MORNING CAP ON AREA SOUNDINGS WILL ERODE BY AROUND MID AFTERNOON. SO WITH THIS IN MIND HAVE INCREASED POPS SLIGHTLY IN THE NORTH...UP TEMPS BY 1-2 CATEGORIES...ESPECIALLY IN THE SOUTH WITH LOW TO MIDDLE 70S EXPECTED. IF WE GET SEVERE IT WILL BE BY LATE AFTERNOON IN THE SOUTH AND ALSO MENTIONED A FEW STORMS IN THE NORTHEAST. THE REST OF FORECAST FOR THIS AFTERNOON APPEARS TO BE ON TRACK. .JAN... AR...NONE. LA...NONE. MS...NONE. 17 ******************************************************************* MAIN FORECAST CHALLENGE IS THE RAIN SYSTEM TONIGHT AND WHETHER THIS SYSTEM WILL PRODUCE A SIGNIFICANT AMOUNT OF SEVERE WEATHER IN THE FORECAST AREA. IN THE SHORT TERM...WEDNESDAY THROUGH FRIDAY...A MILD SOUTHWESTERLY SUBTROPICAL JET CONTINUES TO AFFECT THE LOWER MISSISSIPPI VALLEY FOR AT LEAST A FEW MORE DAYS. BOTH THE ETA AND GFS MODELS FORECAST A LOW PRESSURE CENTER TO FORM OVER MISSISSIPPI LATER THIS AFTERNOON. ALTHOUGH THE INSTABILITY SHOULD BE SOMEWHAT MARGINAL WITH THIS SYSTEM...THE LOCAL FORECAST AREA SHOULD BE IN THE RIGHT ENTRANCE REGION OF A VERY STRONG JET STREAM (140 TO 150 KNOT CORE OVER KENTUCKY AND INTO PENNSYLVANIA). THE PROXIMITY TO THE RIGHT ENTRANCE REGION OF THE JET WILL LEAD TO INCREASED UPPER LEVEL DIVERGENCE OVER THE REGION AND WE WILL ALSO HAVE STRONG DEEP LAYER WIND SHEAR. I BELIEVE THE EXTENSIVE CLOUDINESS OVER THE FORECAST AREA WILL KEEP HIGH TEMPERATURES SLIGHTLY BELOW AVN/NGM GUIDANCE NUMBERS. THE ETA GUIDANCE NUMBERS SEEM TO BE RUNNING AT LEAST 10 DEGREES TOO HIGH FOR THE MAXIMUM TEMPERATURE TODAY. THE GOOD NEWS WITH THIS STORM SYSTEM IS THAT IT SHOULD BE A VERY FAST MOVER. THE MAIN LINE OF STORMS SHOULD PROGRESS QUICKLY THROUGH THE FORECAST AREA IN THE LATE AFTERNOON THROUGH THE EVENING TIME FRAME. WITH MANY RIVERS STILL NEAR OR ABOVE FLOOD STAGE...WE DONT NEED A HEAVY RAIN EVENT. MORE GOOD NEWS IN THE SHORT TERM IS THAT THE ETA AND GFS MODELS CONTINUE TO SHOW A DRY FORECAST FOR FRIDAY. (A FEW DAYS AGO THE GFS INDICATED THAT FRIDAY COULD BE A SIGNIFICANT RAIN DAY.) WITH THE LATEST MODEL RUN AND TO BETTER BLEND WITH NEIGHBORING OFFICE FORECASTS FOR FRIDAY...I TOTALLY REMOVED MENTION OF RAIN FOR FRIDAY. FOR TEMPERATURES IN THE SHORT TERM...AS MENTIONED EARLIER...I BELIEVE CLOUDS WILL HOLD THE TEMPERATURES SLIGHTLY BELOW THE COOLEST GUIDANCE NUMBERS THIS AFTERNOON. THEN...AFTER THE FRONT MOVES THROUGH TONIGHT...WE SHOULD HAVE LESS CLOUDS AND A BIGGER DIURNAL TEMPERATURE RANGE. TEMPERATURES MAY GET WELL INTO THE 70S ON FRIDAY WITH LOTS OF SUNSHINE. IN THE EXTENDED...SATURDAY THROUGH TUESDAY...THE UPPER LEVEL FLOW BECOMES MORE WESTERLY TO WEST NORTHWESTERLY. THIS PATTERN SHOULD BE DRIER THAN THE EXTREMELY MOIST AND CLOUDY PATTERN WE HAVE EXPERIENCED THE LAST SEVERAL WEEKS. AT THIS TIME...WILL LEAVE EXTENDED PERIOD FORECAST DRY. HOWEVER...LATEST GFS MODEL RUN SHOWS POSSIBILITY OF SOME RAIN FOR TUESDAY. THE TEMPERATURES WILL FINALLY BE SEASONABLY MILD AFTER A LONG BELOW NORMAL PERIOD. HIGHS WILL GENERALLY BE IN THE 70S. PRELIM NUMBERS... JAN 63/52/65/47/74 58--0 MEI 64/54/65/47/74 38-10 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
Hazardous weather outlook, Mar 5, 12:40 PM CST, 4 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061200- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR FLOODING SECTION...AREAL COVERAGE NATIONAL WEATHER SERVICE JACKSON MS 1240 PM CST WED MAR 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE REGION AS A COLD FRONT MOVES IN FROM THE WEST. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE BY 5 PM...MAINLY ACROSS THE SOUTHERN PART OF THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF A WINNSBORO LOUISIANA TO LEXINGTON TO COLUMBUS MISSISSIPPI LINE. THERE IS A RISK OF SCATTERED SEVERE THUNDERSTORMS ACROSS EASTERN LOUISIANA AND PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI GENERALLY ALONG AND SOUTH OF A LINE FROM SICILY ISLAND LOUISIANA TO MENDENHALL TO QUITMAN MISSISSIPPI. THE PRIMARY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM TO MIDNIGHT. THE SEVERE WEATHER WILL END FROM WEST TO EAST DURING THE EVENING HOURS. THE PRIMARY SEVERE WEATHER RISK LATE THIS AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL. A COLD FRONT WILL MOVE INTO NORTHWEST MISSISSIPPI THIS AFTERNOON AND WILL MOVE THROUGH THE REGION TONIGHT. A VIGOROUS UPPER LEVEL JET THAT WILL BE POSITIONED OVER THE REGION WILL PRODUCE STRONG UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT. GULF MOISTURE WILL PUSH INTO SOUTHERN AREAS THIS AFTERNOON AS LOW LEVEL SOUTHERLY FLOW INCREASES AND VERTICAL WIND PROFILES SHOW GOOD SHEAR ON TAP FOR LATE THIS AFTERNOON AND TONIGHT. THE WEAK LINK IN THE SCENARIO TODAY WILL BE UNCERTAINTY OF INSTABILITY. ...FLOODING... SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. A STRONG UPPER LEVEL JET THAT WILL BE POSITIONED OVER THE REGION WILL PROVIDE ADDITIONAL SUPPORT FOR THUNDERSTORM DEVELOPMENT. GULF MOISTURE WILL DEEPEN AS SOUTHERLY LOW LEVEL FLOW INCREASES. PERIODS OF HEAVY RAINFALL ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT IN STRONGER THUNDERSTORMS. WATER MAY BRIEFLY POND ON ROADWAYS AND IN LOW LYING AREAS. PERIODS OF HEAVY RAINFALL ARE MOST LIKELY SOUTH OF A LINE FROM WINNSBORO LOUISIANA TO CANTON MISSISSIPPI TO COLUMBUS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:27 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin | 38 min |
| Mar 5, 4:14 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 41 min |
| Mar 5, 4:16 PM CST | Flash Flood Warning | JAN | Hinds, Rankin | 119 min |
| Mar 5, 4:50 PM CST | Severe Thunderstorm Warning | JAN | Scott | 45 min |
| Mar 5, 4:56 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 34 min |
| Mar 5, 5:05 PM CST | Severe Thunderstorm Warning | JAN | Warren | 45 min |
| Mar 5, 5:38 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 42 min |
| Mar 5, 5:50 PM CST | Tornado Warning | JAN | Kemper | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.